Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 15, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2011, 12:52 PM MST for Santa Cruz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2011, 12:52 PM MST (19:52 UTC)
- Expired
- Jul 5, 2011, 1:30 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
494
WUUS55 KTWC 051952
SVRTWC
AZC023-052030-
/O.NEW.KTWC.SV.W.0015.110705T1952Z-110705T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST TUE JUL 5 2011
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF NOGALES...
* UNTIL 130 PM MST
* AT 1248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF NOGALES...
AND MOVING NORTHWEST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
RICO...PATAGONIA LAKE AND TUBAC
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3133 11107 3140 11126 3170 11099 3144 11071
3133 11081
TIME...MOT...LOC 1952Z 127DEG 16KT 3143 11086
$$
KD2 follow-up statements
526
WWUS55 KTWC 052019
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST TUE JUL 5 2011
AZC023-052030-
/O.CON.KTWC.SV.W.0015.000000T0000Z-110705T2030Z/
SANTA CRUZ AZ-
119 PM MST TUE JUL 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST
FOR WESTERN SANTA CRUZ COUNTY...
AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PATAGONIA LAKE...OR 10
MILES NORTHEAST OF NOGALES...MOVING NORTHWEST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3133 11107 3140 11126 3170 11099 3144 11071
3133 11081
TIME...MOT...LOC 2019Z 115DEG 18KT 3149 11085
$$
KD445
WWUS55 KTWC 052031
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
131 PM MST TUE JUL 5 2011
AZC023-052040-
/O.EXP.KTWC.SV.W.0015.000000T0000Z-110705T2030Z/
SANTA CRUZ AZ-
131 PM MST TUE JUL 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SANTA CRUZ COUNTY HAS
EXPIRED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED. WIND GUSTS
TO 40 MPH AND FREQUENT LIGHTNING STRIKES ARE STILL LIKELY IN SANTA
CRUZ COUNTY. FURTHERMORE...A SMALL STREAM FLOOD ADVISORY REMAINS
IN EFFECT UNTIL 315 PM MST AS RUNOFF FROM HEAVY RAIN CONTINUES.
LAT...LON 3133 11107 3140 11126 3170 11099 3144 11071
3133 11081
TIME...MOT...LOC 2030Z 115DEG 18KT 3151 11091
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:07 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 5, 9:07 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 907 AM MST TUE JUL 5 2011 .SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL PROVIDE AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN. && .DISCUSSION...LOTS OF SUNSHINE CURRENTLY OVER SE AZ WILL PROVIDE HEATING TO HELP LIFT MOIST AIR IN PLACE OVER THE AREA. PRECIPITABLE WATER...A.K.A. PW...VALUES OVER 1.5 INCHES ON 12Z SOUNDING AND EVIDENT ON SATELLITE BLENDED TOTAL PW IMAGERY. THIS IMAGERY ALONG WITH WATER VAPOR CHANNEL SHOW BEST MOISTURE FROM TUCSON S AND W WITH EASTERN AREAS A LITTLE DRIER. 300 MB STREAMLINES AND 12Z NAM INDICATES FAVORABLE UPPER DIFFLUENCE/DIVERGENCE OVER AREA TODAY...WHICH WILL ENHANCE VENTING OF STORMS THAT DEVELOP TODAY. BOTTOM LINE FOR TODAY...GOING FORECAST HIGHLIGHTING MOST FAVORED AREAS FROM TUCSON SOUTH AND WESTWARD IS SUPPORTED BY LATEST U OF A NAM WRF. IN ADDITION...STORM PREDICTION CENTER ASSESSMENT OF DOWNBURST POTENTIAL GIVEN MID LEVEL WIND FIELDS ALSO APPEARS ON TRACK. THEREFORE ONLY ADJUSTMENT TO CURRENT FORECAST FOR NEXT 18 HOURS MAY BE TO RAISE RAIN CHANCES INTO LIKELY CATEGORY AS INDICATED BY LATEST NAM NUMERICAL GUIDANCE...KD && .AVIATION...SCT TSRA/SHRA DEVELOPING AROUND 18Z TODAY AND CONTINUING THRU 06Z WEDNESDAY. MVFR CIGS AND MT OBSCURATIONS NEAR THUNDERSTORMS. WIND GUSTS OF 40-45 KTS VICINITY STRONGER TSRA. OTHERWISE SURFACE WIND GENERALLY LESS THAN 10 KTS. PRECIP TO DECREASE IN COVERAGE 06Z-12Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL OCCUR INTO EARLY NEXT WEEK. && .PREV DISCUSSION...OTHERWISE...HIGH PRESSURE ALOFT CENTERED OVER NRN NEW MEXICO EARLY THIS MORNING TO REMAIN QUASI-STATIONARY THRU FRI. MOISTURE TO REMAIN SUFFICIENT FOR SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS WED-FRI. UPPER HIGH IS THEN PROGGED VIA THE 05/00Z GFS/ECMWF TO BECOME CENTERED OVER THE MIDDLE MISSISSIPPI RIVER VALLEY REGION BY NEXT MON. MEANWHILE...TROUGH IS EXPECTED TO ENCROACH UPON THE WEST COAST. ALTHOUGH SOME PORTIONS OF THE STATE MAY SEE A DOWNTURN IN MOISTURE...NO APPRECIABLE MOISTURE CHANGE IS EXPECTED ACROSS SE AZ. THUS...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THIS WEEKEND AND EARLY NEXT WEEK. NEAR NORMAL DAYTIME TEMPS TO OCCUR TODAY-MON...BF .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 5, 11:47 AM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1147 AM MST TUE JUL 5 2011 AZZ501>515-060600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1147 AM MST TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO BE THE MOST WIDESPREAD FROM TUCSON WESTWARD THIS AFTERNOON AND EVENING...BUT AT LEAST ISOLATED THUNDERSTORMS ARE POSSIBLE ANYWHERE IN SOUTHEAST ARIZONA. THE STRONGEST THUNDERSTORMS WILL ONCE AGAIN BE CAPABLE OF PRODUCING DAMAGING WINDS. GUSTY WINDS COULD RESULT IN REDUCED VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE NEARLY AN INCH OF RAIN IN LESS THAN 30 MINUTES...WHICH COULD RESULT IN FLASH FLOODING. LIGHTER RAIN AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR WILDFIRE BURN SCAR AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO EARLY NEXT WEEK MAINLY FROM EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KD WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 5, 12:34 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1234 PM MST TUE JUL 5 2011
AZZ503-513-052015-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1234 PM MST TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA CRUZ COUNTY UNTIL
115 PM MST...
AT 1231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF NOGALES...MOVING WEST AT 30
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...TUBAC...PATAGONIA
LAKE...RIO RICO...PENA BLANCA LAKE AND TUMACACORI.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 3139 11127 3152 11116 3167 11105 3141 11066
3133 11071 3133 11106
TIME...MOT...LOC 1934Z 112DEG 24KT 3136 11081
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:29 PM MST | Severe Thunderstorm Warning | TWC | Graham | 31 min |
| Jul 4, 7:08 PM MST | Areal Flood Advisory | TWC | Pinal | 112 min |
| Jul 4, 7:58 PM MST | Special Weather Statement | TWC | Pinal | 62 min |
| Jul 5, 12:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 5, 1:15 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 5, 1:23 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 5, 1:54 PM MST | Special Weather Statement | TWC | Santa Cruz | 36 min |
| Jul 5, 2:22 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 53 min |
| Jul 5, 2:41 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 94 min |
| Jul 5, 2:41 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Jul 5, 2:59 PM MST | Special Weather Statement | TWC | Graham | 46 min |
| Jul 5, 3:37 PM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
| Jul 5, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 42 min |
| Jul 5, 4:36 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Jul 5, 4:46 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 119 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.